Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Help us improve our website, chatbot and online community
We’d love your help to improve our digital services. It’s important to us that our website, chatbot and online community continue to support and provide information people with arthritis in the right way. We’re excited to be doing research to understand more about what’s working for you and what’s not so we can continue to improve what we’re doing.
You don’t need to be familiar with our digital services or a digital native to take part. The research will take one hour and will be run by a research consultancy SnapOut. Simply fill in the survey below to get involved. Together, we can continue to do more for people living with arthritis.

Fill in this survey to take part

Effect of stopping NSAIDS

runnerbeanrunnerbean Posts: 3
edited 27. Sep 2016, 05:59 in Living with Arthritis archive
I have been diagnosed as having palindromic arthritis which can effect my joints almost at random but has a few favourites like my right shoulder and right middle finger!
My treatment for the last year or two has comprised Hydroxychlorquinine plus roughly 6 - 12 monthly steroid injections IM and a prescription COX2 NSAID to counter flare ups. I have tried both Arcoxia and latterly Celecoxib.
I don't think the Hydroxychlorquinine is effective and typically when my joints are getting bad I take Ibuprofen in increasing doses until that is no longer effective, and then take the stronger prescription COX2 NSAID.
Now the odd thing is that on four occasions I have taken the COX2 NSAID for a flare-up I have not really had much improvement, and indeed have tended to become generally unwell to the point where I have stopped taking medication all together. And lo and behold on each of these occasions my arthritis flare up has stopped!
So it seems that COX2 NSAID withdrawal stops my flare-ups. This isn't what's supposed to happen is it? Does anyone have the same experience or an explanation? :)

Comments

  • moderatormoderator Posts: 4,083 mod
    edited 30. Nov -1, 00:00
    Hi runnerbean.
    Welcome to the forum you will find all forum members friendly and helpful. Just look around the forums and choose the ones that suits you.
    Hope all goes well all the best.
    Christine
  • stickywicketstickywicket Posts: 25,968 ✭✭
    edited 30. Nov -1, 00:00
    No, it's not what's supposed to happen and I'd guess it's not actually what's happening, only what seems to be happening.

    I think you really need to talk all this over with preferably your rheumatologist but at least your GP. Do they know you are taking ibuprofen instead of the prescribed NSAID? Have you been prescribed a stomach-protecting med such as omeprazole or lansoprazole to take with the NSAIDS? Maybe you just need a stronger DMARD. Or maybe the steroid injections aren't working as well or for as long. That can happen.

    Purely as a guess, because NSAIDS damaged my stomach years ago before the Cox2 Inhibitors came out, I think maybe the ibuprofen is causing problems in your gut and, by the time you move on to the Cox2 it's too late. Stopping all meds will give your body a break from whatever is causing the problem but stopping and staring the hydroxy will, indeed, render it ineffective as it needs to be taken regularly.

    But I'm not a doc. I don't know if the hydroxy is working or not. A blood test could show that. I do know that, from time to time, people come on here saying the meds don't work, stop the meds and then discover – ouch, they were working :lol:

    Talk it all over with your GP if you don't have an upcoming rheumatology appointment. He / she can prescribe the NSAIDS anyway so can change them but only the rheumatologist can change the hydroxy.

    I hope it all goes well and please let us know how you get on.

    Oh, and welcome to the forum :D
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • bitsinabagbitsinabag Posts: 30
    edited 30. Nov -1, 00:00
    Hello, others on this site think I am mad as cheese for advocating a simple way of finding out if there is any pattern to symptoms changing improbably. I bang on at length on Rhumatoid and Food ( yes I know it`s mis-spelled) on the living with arthritis forum.
    By printing an A4 to log your various inputs - you choose what you think may be significant, along with food and drugs, and note 1 - 9 how you feel each day and look for a pattern.
    Once the sheet is formatted and printed it takes up to two minutes a day to do and instead of a wooly memory test you can look back to check what when reliably.
    I and a dozen or so of my friends/acquaintances have gained some insite and changed their `inputs` accordingly with some real benefits. Without question it does not work for all, but for those that do see results the effect can be amazing. Run any drug meddling past your GP/specialist if yuo have any concerns.
    All the best
    bitsinabag
  • runnerbeanrunnerbean Posts: 3
    edited 30. Nov -1, 00:00
    Thanks stickywicket for your advice. I have been prescribed and take Omeprazole with both Ibuprofen and Celecoxib so hopefully my stomach is vaguely intact! I am also taking the hydroxy whatever in the hope that it at least helps, but I am not confident that it has much effect.
    I think what is happening is that taking Celecoxib initially offers some relief from my flare up symptoms but that after a while (a week or two say) the symptoms are no longer controlled and in addition my digestion suffers which makes me feel most unwell. This situation arose just a week ago after about three weeks of continuous NSAID taking and (as before) I just stopped taking the Celecoxib. The next day I was a new person and able to live life pretty normally - like a computer reboot! A week later I am not taking any NSAIDS as I am so much improved.
    My current theory is that there is a link of some sort between my flare ups and my digestion, which is exacerbated by NSAIDS which try to fix one problem but may make the underlying cause worse. If there is a link it's not an obvious one but I will keep trying to find it!
  • dibdabdibdab Posts: 1,498
    edited 30. Nov -1, 00:00
    Medications are tricky things, they affect us all differently. I can happily take ibuprofen and naproxen (NSAIDs), but when I tried prescribed Arcoxia they made me feel really unwell, and colchisine gave me horrendous migraines. It may just be that when they reach a certain concentration in your system they trigger a response.......maybe the answer is to take them only as long as you absolutely need them. Likewise every few weeks the combination of sulphasalazine and hydroxyl chloroquine upset my tummy, but I know now (10 years into treatment) that if I have a day or two drug free my tummy settles and I can happily get back on track with the meds.....I've chatted this through with the rheumy nurse who didn't object!

    Sticky is, as ever, wise in her advice to talk things through with the professionals rather than tinkering alone. They know from long experience what may or may not happen, and will often offer up solutions and suggestions. It does take a while to find the right treatment combination for you, but the disease, left unchecked, will do all kinds of damage that are far harder to live with.

    Hang in there and I hope that you get some help really soon.

    Deb xx
  • stickywicketstickywicket Posts: 25,968 ✭✭
    edited 30. Nov -1, 00:00
    At a rough guess I'd say you need more DMARDS to try to prevent the flares and fewer NSAIDS which seem to cause problems but only your rheumatologist can deal with the DMARDS so I'd give your helpline a ring.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
Sign In or Register to comment.